COVID-19, war, school shootings -- the challenges people have been dealing with are taking a toll on mental health. According to health experts, one stress symptom is morning headaches.
Psychologists say the past two years and the stress of recent events have caused a collective rise in anxiety. Dwelling too much on disturbing affairs can heighten the tension you feel.
"You might be anxious throughout the day and it can impact how you live," said Dr. Kojo Sarfo, a Psychiatric Nurse Practitioner
A simple sign of this stress can be headaches, particularly the kind you wake up with.
It can be debilitating.
"It's very common in people that are in their most productive years of life though, so 20s, 30s, 40s," said Dr. Teshamae Monteith of University of Miami Health.
Common culprits behind morning headaches are sleep disorders such as insomnia, snoring and obstructive sleep apnea.
A study in Poland found nearly a third of people with sleep apnea tend to wake up with headaches. A CPAP machine can reduce or eliminate morning headaches.
"CPAP is the most commonly used and effective treatment for the more serious sleep apnea condition," said Dr. Ryan Soose, a sleep medicine expert from University of Pittsburgh Medical Center. "It adds extra air pressure to the patient's breathing passage to stabilize the breathing."
Teeth grinding or clenching during sleep is another reason for morning headaches.
Those accustomed to drinking more than two cups of coffee daily may experience caffeine withdrawal headaches upon waking. Once you have your coffee, it should subside.
What may not subside are the constant reminders of what's going on in the world. For that, Dr. Sarfo recommends tuning out just enough to give you peace of mind.
"If it's getting the best of you, I would say that's the perfect time to take a break, and depending on if you're looking at certain social media networks online, you can mute certain words," Sarfo said. "But you have to make an active effort to protect your peace."
Another cause for morning headaches is the rebound effect of taking too many over-the-counter medications.
Seek a specialist if your headaches are leading you to take over-the-counter meds more than two or three times a week.